Antidepressants, sleeping pills and anxiety drugs may increase driving risk

September 12, 2012

Drugs prescribed to treat anxiety, depression and insomnia may increase patients' risk of being involved in motor vehicle accidents, according to a recent study, published in the British Journal of Clinical Pharmacology. Based on the findings, the researchers suggested doctors should consider advising patients not to drive while taking these drugs.

Psychotropic drugs affect the way the brain functions and can impair a driver's ability to control their vehicle. Research on the links between psychotropic medication and driving accidents has focused on benzodiazepines, which have been used to treat anxiety and . Perhaps the best known of these drugs is diazepam. Newer Z-drugs, used to treat insomnia, have received less attention, as have antidepressants and antipsychotics.

To understand the effects of a wider spectrum of psychotropic drugs on driving accidents, the authors compared drug use in two groups of people identified using medical records from the Taiwanese national health insurance programme. The first group included 5,183 people involved in . The second group included 31,093 people, matched for age, gender and the year of vehicle accidents, who had no record of being involved in motor vehicle accidents. In general, those involved in accidents were more likely to have been taking psychotropic drugs, whether they had been taking them for one month, one week or one day.

The results suggest that the increased risk associated with is mirrored in both Z-drugs and antidepressants. However, antipsychotics were not associated with an increased risk of motor vehicle accidents, even among those taking higher doses.

"Our findings underscore that people taking these psychotropic drugs should pay increased attention to their driving performance in order to prevent motor vehicle accidents," said lead researcher, Hui-Ju Tsai, who is based at the National Health Research Institutes in Zhunan, Taiwan. "Doctors and pharmacists should choose safer treatments, provide their patients with accurate information and consider advising them not to drive while taking certain psychotropic medications."

The research strengthens the findings of previous reports that have assessed the risk associated with individual . It also provides more evidence on the link between dose and driving performance, showing that higher doses are associated with a higher risk of an accident. "Our data demonstrated significant dose effects for antidepressants, benzodiazepine and Z-drugs," said Tsai. "This suggests that taking a higher dosage poses a greater danger to those intending to drive."

The authors recommend that patients do not stop taking their medication, but if concerned should consult their doctor.

Explore further: Research shows older Australians overprescribed psychotropic drugs

More information: Chia-Ming Chang, Erin Chia-Hsuan Wu, Chuan-Yu Chen, Kuan-Yi Wu, Hsin-Yi Liang, Yeuk-Lun Chau, Chi-Shin Wu, Keh-Ming Lin, Hui-Ju Tsai; Psychotropic Drugs and Risk of Motor Vehicle Accidents: a Population-based Case-Control Study; British Journal of Clinical Pharmacology; DOI: 10.1111/j.1365-2125.2012.04410.x

Related Stories

Marijuana use may double the risk of accidents for drivers

October 6, 2011

Over 10 million people age 12 or older are estimated to have driven under the influence of illicit drugs in the prior year, according to a 2009 National Survey on Drug Use and Health. While marijuana is the most commonly ...

Recommended for you

Can exercise be replaced with a pill?

October 2, 2015

Everyone knows that exercise improves health, and ongoing research continues to uncover increasingly detailed information on its benefits for metabolism, circulation, and improved functioning of organs such as the heart, ...

1 comment

Adjust slider to filter visible comments by rank

Display comments: newest first

1 / 5 (1) Sep 16, 2012
Amazing! Researchers have again figured out something what anyone with a brain has known forever.

Please sign in to add a comment. Registration is free, and takes less than a minute. Read more

Click here to reset your password.
Sign in to get notified via email when new comments are made.